The death of a 27-year-old police sergeant who overdosed on an herbal supplement has called into question the safety of the cure-all remedies.
New York State Sergeant Matthew Dana, who spent his time uncovering narcotics dealers, passed away on Sunday, August 6, and an autopsy has since revealed that an overdose on kratom killed him.
Kratom is a widely-available dietary supplement that is advertised as being able to both energize and relax consumers, but the drug has been linked to 15 deaths that took place between 2014 and 2016.
Dana’s autopsy revealed that he experienced hemorrhagic pulmonary edema, which causes blood and other fluid in the lungs, and it has left advocates scrambling to protect their right to use kratom while the FDA reviews the product’s side effects.
Sergeant Matthew Dana (pictured), 27, who worked to track down and arrest narcotics dealers, passed away in August after overdosing on kratom, a dietary supplement
Even as the use of dietary supplements in the US has grown in recent years, kratom has been banned in six states given its association with 15 deaths in just two years.
Kratom can be purchased online and at convenience stores, smoke shops and gas stations.
The drug’s proponents argue that it is used to relieve pain and to wean people with addictions off heroin and other opioids.
Additionally, kratom has been used recreationally more and more, as users claim it can both energize and relax them, depending on how much of it they consume.
But the FDA has warned that the supplement causes adverse health effects, including severe withdrawal symptoms.
A 2014 warning from the administration said it could induce respiratory depression, vomiting, nervousness, weight loss and constipation.
The warning noted withdrawal symptoms may include hostility and aggression, but it did not list pulmonary edema as a side effect.
Advocates of kratom say that the supplement helps people wean themselves off of heroin and other opioids. However, the FDA has said that it can induce withdrawal symptoms as well as other harmful side effects such as vomiting, weight loss and constipation (file photo)
WHAT ARE THE DANGERS OF HERBAL SUPPLEMENTS?
While the use of herbal supplements in the US has increased in recent years, some, such as kratom, have proven dangerous and prompted the FDA to warn against them.
The following are supplements that consumers need to know the dangers of.
Kava: The NIH has said that the supplement which is supposed to combat anxiety can cause serious liver damage.
Comfrey: The FDA has said that users should avoid orally consuming this supplement, which is known to heal wounds such as bruises and sprains, because it might cause lung damage.
Chaparral: While proponents advertise that the supplement reduces pain and inflammation, little evidence has supported this, and it has been on the FDA’s poisonous plant list for 20 years because of its ability to cause irreversible liver damage.
Because of the number of deaths attributed to it, the DEA pushed to outlaw kratom, which comes from the leaf of a Southeast Asian plant, nationwide last year.
But their proposal was withdrawn after public opposition, including a letter signed by 62 members of congress and a protest at the White House which was organized by the American Kratom Association.
Dana’s death has revived the debate, though, striking fear among kratom advocates that it could be cited in an ongoing federal review to get it banned nationwide.
The DEA will decide whether to proceed with a ban after the Food and Drug Administration completes their analysis of the supplement. The FDA has not given a date that the review will be finished.
Pete Candland who works at the American Kratom Association said: ‘This is very personal to a lot of folks.’
‘There are so many people who feel kratom has literally saved their lives, whether it’s getting them off an opioid addiction, relieving pain or helping with overall health and well-being,’ he continued.
Why Dana was using kratom is not clear. His obituary noted that in addition to enjoying hunting and fishing Dana had been a bodybuilder. YouTube videos by bodybuilders advocate using kratom to increase energy and ‘push through the pain’.
Advocates of kratom dispute the coroner’s finding that it caused Dana’s death from hemorrhagic pulmonary edema. And the kratom association argues that other factors were at work in the 15 previous deaths cited by the DEA.
The association has requested the coroner’s report in Dana’s case to have it reviewed by toxicologists.
But the Franklin County Coroner Shawn Stuart said that the only substance in Dana’s system was a high level of kratom and that his only physical ailment was the edema.
Stuart said Dana had been making the powdered Red Vein Maeng Da strain of kratom into a paste and eating it.